Hail, Mercer
- When
- May 29, 10:18 AM EST
- Where
- Mercer County, 1.25 mi ESE of Greenville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.410, -80.360
Scattered severe thunderstorms developed across western Pennsylvania as a strong cold front moved across the Upper Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across western Pennsylvania as a strong cold front moved across the Upper Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 9:37 AM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1037 AM EDT TUE MAY 29 2012 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE REGION TODAY, BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THE STORMS COULD BECOME SEVERE. A BREAK FROM SHOWERS AND STORMS IS ANTICIPATED FOR THE MID-WEEK BEFORE A MORE ORGANIZED LOW PRESSURE SPREADS WIDESPREAD RAINFALL AND MUCH COOLER WEATHER BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1030AM UPDATE... SEVERE THUNDERSTORM WATCH POSTED FOR MUCH OF THE COUNTY WARNING AREA. THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS THE CAP IS BREAKING. STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT ARE ANTICIPATED TO REACH EASTERN OHIO BY 15Z AND BY 18Z ACROSS WESTERN PA. WITH WARM AIR ADVECTION AHEAD OF THE COLD FRONT AND CLOUD COVERAGE INCREASING MAKES FOR A CHALLENGING TEMP FORECAST TODAY. HIGH TEMPS TODAY ARE CLOSEST TO THE WARMER MAV GUIDANCE, RANGING FROM THE LOWER TO MID 80S ACROSS MUCH OF THE AREA. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... THERE IS ECMWF/GFS/NAM AGREEMENT THAT THE COLD FRONT WILL PUSH EAST OF THE AREA TONIGHT AND USHER A DRIER AND MORE SEASONABLE AIR MASS INTO THE AREA IN ITS WAKE. CONVECTION WILL MOSTLY DIMINISH THIS EVENING, WITH SCHC OF THUNDER LINGERING UNTIL 06Z AND THE FORECAST BECOMING DRY BY 12Z WED. LOWS TONIGHT ARE A MAV/MET BLEND, RANGING FROM THE UPPER 50S TO LOWER 60S ACROSS THE AREA. THERE IS SOME UNCERTAINTY ON WEDNESDAY IN REGARDS TO LINGERING SHOWERS DEVELOPING EAST OF PITTSBURGH IN THE AFTERNOON. WEAK VORT ENERGY CROSSING THE AREA IN A ZONAL MID-LEVEL FLOW MAY CONTRIBUTE TO DIURNALLY DRIVEN SHOWERS ALONG THE RIDGES. CONFIDENCE IS LOW IN THIS FEATURE CROSSING THE AREA, THUS, ONLY A SCHC OF SHOWERS ON WEDNESDAY. COLD AIR ADVECTION ALOFT WILL BE ONGOING, WITH 850MB TEMPS DECREASING TO 11-13C BY 00Z THURSDAY. DESPITE CAA, THE CORE OF THE COOLEST WILL AIR REMAIN ACROSS THE GREAT LAKES ON THURSDAY AND THUS HIGHS WILL BE AROUND 5 DEGREES ABOVE NORMAL. HIGH PRESSURE WILL CROSS THE GREAT LAKES THURSDAY NIGHT AND AID IN RADIATIONAL COOLING THAT WILL PROVIDE SEASONABLE TEMPERATURES FOR LOWS. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... HIGHLIGHTS... - SHARP COOL DOWN LATE WEEK INTO THE WEEKEND - NEEDED RAINFALL FRIDAY AND SATURDAY - WARMING TREND BACK TO SEASONAL VALUES BY SUNDAY CONFIDENCE ABOVE AVERAGE FOR THE LONG RANGE WITH GOOD AGREEMENT AMONGST THE GFS AND ECMWF OPERATIONAL MODELS AND THEIR RESPECTIVE ENSEMBLE MEANS. BOTH RIDE A CYCLONE /-3 STANDARD DEVIATIONS OFF THE GEFS/ UP THE OHIO VALLEY SPREADING WIDESPREAD RAINFALL TO THE AREA FRIDAY INTO SATURDAY. THIS PATTERN IS MORE CHARACTERISTIC IN WINTER AND SPRING THAN THE FIRST DAYS OF THE NEWLY INDOCTRINATED METEOROLOGICAL SUMMER. RAISED POPS OVER THE ENTIRE AREA FRIDAY WITH NUMBERS PUSHING 80% AS GIVEN BY THE CONSENSUS STATISTICAL GUIDANCE. GEFS PLUMES AT PITTSBURGH INDICATE AROUND AN INCH OF RAINFALL WITH THIS SYSTEM. AS THE LOW WEAKENS AS IT CONTINUES A NE TRAJECTORY INTO SRN ONTARIO...GUSTY WINDS ARE NOT FORESEEN ON THE BACKSIDE AT THIS JUNCTURE. DUE TO ABUNDANCE OF CLOUDS...LOOK FOR THE MERCURY TO STAY IN THE 60S FOR MOST LOCATIONS FRIDAY AND SATURDAY. EVEN WITH THE UPPER AIR SYSTEM EXODUS SATURDAY...A FULL LATITUDE TROF DEVELOPS FOR THE BALANCE OF THE FORECAST. CONFIDENCE IN THE OUT PERIODS /DAYS 6 AND 7/ DECREASES...BECAUSE OF WEAK IMPULSES CROSSING AND THE TIMING CHALLENGES NEARLY 200 HRS IN THE FUTURE. TEMPERATURES RETURN TO NORMAL BENCHMARKS FOR EARLY JUNE SUNDAY AND MONDAY. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... THUNDERSTORMS CONTINUE TO THRIVE IN THE MOISTURE-LADEN ENVIRONMENT ALONG AND AHEAD OF A COLD FRONT THAT EXTENDS FROM LONDON ONTARIO TO ABOUT DAYTON OHIO AS OF 10Z. THE FRONT WILL CONTINUE TO EDGE EASTWARD THROUGH THE MORNING HOURS...WITH EXTRAPOLATION GETTING TO INTO AND THROUGH EACH TERMINAL JUST AN HOUR OR TWO FASTER THAN PREVIOUSLY FORECAST. RADAR EXTRAPOLATION COMPARES FAVORABLY WITH NAM OUTPUT...SO IT WAS LARGELY USED TO TIME THE LINE OF THUNDERSTORMS THROUGH THE AREA. GUSTS/SQUALLS ARE LIKELY ALONG THE FRONT AS IT PASSES...BUT WILL BE LARGELY DEPENDENT UPON HOW COHERENT THE FRONT IS AS IT RUNS THROUGH THE AREA. AS A RESULT...STRONG WINDS WERE NOT INCLUDED IN THE TAFS AT THE MOMENT...HOWEVER THEY WILL LIKELY NEED TO BE CONSIDERED ONCE THUNDERSTORMS GET CLOSER TO ANY OF THE SITES. FRIES .OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY... FRONT WILL PUSH EAST OF REGION BY TUESDAY NIGHT WITH IMPROVING CONDITIONS TO GENERAL VFR. ON WEDNESDAY SECONDARY COLD FRONT WILL CROSS REGION WITH ONLY A SLIGHT CHANCE FOR A SHOWER OR STORM WITH GENERAL VFR. VFR THURSDAY UNDER SURFACE RIDGE. LOW PRESSURE APPROACHES LATE THURSDAY NIGHT AND WILL SPREAD PRECIPITATION AND RESTRICTIONS ACROSS REGION FRIDAY INTO SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1046 AM EDT TUE MAY 29 2012 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-022-301500- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 1046 AM EDT TUE MAY 29 2012 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-301500- GARRETT-PRESTON-TUCKER- 1046 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE OHIO VALLEY TODAY AND BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THE EVENING. THE MAIN THREATS WITH THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EDT TUE MAY 29 2012
OHZ069-WVZ004-012-291500-
MARSHALL WV-MONROE OH-WETZEL WV-
1027 AM EDT TUE MAY 29 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WETZEL...
SOUTHEASTERN MONROE AND SOUTHWESTERN MARSHALL COUNTIES...
AT 1026 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF FLY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
FLY... BENWOOD... ANTIOCH...
HANNIBAL... NEW MARTINSVILLE... PORTERS FALLS...
PROCTOR... WILEYVILLE... PINE GROVE...
FAIRVIEW...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3957 8104 3957 8107 3966 8111 3980 8070
3958 8060 3954 8079 3955 8083 3959 8086
3958 8089 3960 8095 3954 8103 3954 8104The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 15:18 UTC.
19 hail, 13 thunderstorm wind. Local standard time, as filed.
A trained spotter measured a thunderstorm wind gust of 55 Knots.
Pennsylvania Department of Transportation reported trees down north of Kittanning.
Emergency management reported large trees down near Cherry Tree.
Emergency management reported trees down near Sawtown.
A trained spotter reported large tree branches down in West View.
Emergency management reported numerous large trees down.
Emergency management reported large branches knocked down power lines in Sarver.
Emergency management reported large trees down north of Leechburg.
The public reported large trees down on Freeport Road near Tarentum.
Emergency management reported numerous power lines and trees down in Indiana.
A trained spotter reported numerous trees and power lines down in Marion Center.
Emergency management reported several trees down near Dayton.
Pennsylvania Department of Highways reported trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378072, 378074, 378075, 378108, 378076, 378077, 378078, 378079, 378080, 378081, 378083, 378094, 378084, 378095, 378085, 378096, 378086, 378087, 378088, 378098, 378100, 378089, 378090, 378101, 378091, 378102, 378103, 378104, 378105, 378092, 378106, 378107.